View Full Version : Topamax helped w/ADHD


RestlessAbbey
10-12-09, 11:58 PM
I have searched and searched the internet trying to find information about this topic and haven't found a whole lot. It's hard to find something so specific or even how to search such a thing really. I have also searched this site haven't found much either, a glimmer but that's it.

I have had some great success w/motivation, energy, focus, compulsive thoughts, anxiety, an overall "calmness" in my head, joy, and honestly it was/is such a combined effect of not just adhd but mood stabilization, not to mention it got rid of my migraines, and other issues it's hard to explain. So much so I didn't know how bad I felt until I felt how good it felt to feel good lol.

However, there were issues I became tolerant and then there was improper titration, crazy mixed states (something I never had in my life), then I was given a bunch of other meds to try and "balance me out" because of a misdiagnosis, (my old dr said I was bipolar, and my current dr believes and I agree that I am not bipolar but borderline, but that’s a whole other story). And it all went in the crapper.
And so I'm starting over again and I have yet to have the same positive original experience again and it's beyond disheartening, there are no words to express how I feel about all of this mess.

I am still having positives but not like before, the motivation, desire, energy, is all gone and it's so depressing. I feel like a lump on a log a parasite, and I know it's the ADHD, I use to think it was the depression, but not anymore.
It's hard to miss what you never had, but once you have it and it's taken away it's like a death and it's just gut wrenching.

I am afraid even my current dr doesn’t know much about Topamax. I know it's original use is for seizures so it's an off label use as a mood stabilizer so it's not really surprising that psych's would be in the dark about it, and yet the still RX as if they know what they are doing, so as their patient you have faith in them or you should have faith in them. I know w/the brain it's all a crap shoot, because human beings are complicated, I've just been through the ringer.

So far from what I’ve read the dosage should be raised slowly and I am concerned that my psych(s) don't truly understand how serious this is, besides the fact that I am very sensitive to medications. I have been taking Topamax for over three months but because of all the chaos w/the surrounding issues I have not found the right dose for me yet.
I am wondering if a neurologist would know anymore about this than my psych or do they only know about Topamax and how it relates to seizures?
I feel so lost and frustrated. I feel like there's a possible answer in there somewhere. I mean it obviously triggered something in my brain.

Even if you don’t have any personal experience w/this but have any info about it Id love to know about it.

penguin
01-04-10, 01:33 AM
Hi,
Unless you are taking it for siezure control, don't go up faster than 10 mg a month. Some have to go up 10 mg every 2 months.
It was a neurologist that nearly blew my wife's mind up by using the standard titration rate for siezures, instead of a much slower one for migraines. It became dopamax and she got goofy as hell. Not good for an RN. There is no need to rush things if life threatening siezures are not involved.
My sister, had a good neurologist that went up at 10 mg a month and let her decide when it was effective. She has been stable and migraine free for 3 years now at 70 mg.
Good luck...Ken

oneup
07-04-10, 04:04 PM
I take neurontin which works similarly to topamax (but is probably weaker in terms of its effects), and I've found its really important to go slow. Even at 100mg had alot of side effects, but after 2 months my body adjusted, but also developed a tolerance to its therapuetic effects (I take it for nerve pain). Recently increased dose to 300mg and am doing well.

I think with these meds its important to try to keep a constant level of the med in your body to prevent weird thoughts / sensations and other side effects. When I was taking 300mg neurontin at night and 100mg during day it made me feel really weird and I had alot of side effects. Its really important to find a good doctor. Also its necessary to educate your doc sometimes and research and bring in info for them sometimes. Although this seems kinda lame sometimes they are not always up to date or knowledgeable about off label/ investigational / alternative treatments. One neurologist put me on depakote for migraines years ago with no titration and it really messed me up ( I stopped it after a few days). Although it helped alot with the chronic migraines I was getting at the time.

I found that my neurologist was much more knowledgeable about migraines than my psych was. Also it depends why you are taking it. I think migraine prevention is more of an accepted treatment for Topamax than ADHD, so a psych might be hesitant to prescribe it for this purpose, and might be less familiar with it than a neuro.

I'd be interested in hearing how Topamax works for you if you stay on it, and if you adjust to it. I get migraines, have ADHD, and anxiety issues, among other heelth problems, and maybe Topamax would work better for me. I can say Neurontin has definitely made my Add/ADHD slightly worse. I'm starting on Baclofen next week (another GABAnergic anticonvulsant), but Topamax is sounding like a good alternative.

One thing you might want to try is looking at your diet and causes of migraines (elimination diet/ food diary). I can give you some more info if your interested. Many food additives can cause migraines, especially MSG and aspartame. I noticed that the migraines that I got from these triggers also messed with my ability to focus and think clearly and made me feel like I was going crazy sometimes (more so than my typical migraines). So maybe this might help you some--sometimes alternative treatments work alot better than Rx's :)

SC1978
06-05-11, 07:01 PM
Oh wow! I know this is an old post but I was looking for info also and found this site...I had to post!

I also had amazing results from topamax, all of the above! the effects were completely gone after 3-4 mths...much like a light being turned off vs a little at a time. I was prescribed topamax for cluster headaches, though it wasnt a miracle drug for my headaches it was an unexpected miracle drug in every other problem area I had! Once its gone, it's gone, I went from the min dose to the max and nothing. I stopped and started it, over and over, with no good result...just negative side effects ie: hair loss, I cried for no reason, rash, cracked lips etc

I explained this to the prescibing doc, he thought wellbutrin would have similar effects and it did, not as topamax, about 40% of the good effect for less than a week. :( :( :(

i have no advice. I wish I knew why it worked, why it stopped and more importantly, how to make topamax work for me again. I had to post, just incase someone else was searching for info...maybe all the pieces can be put together by someone.

Tomorrow I'll be seeing a psychiatrist ...I am hopeful :) I'll update any furthur info :)

best wishes!!! S

matty_616
11-21-15, 07:00 PM
I started on Topamax 3 weeks ago, 2 months after quitting crystal methamphetamine to help with my cravings, as well as to help stabilize my mood. I am diagnosed with Bipolar 1 and ADHD. My Psychiatrist increased me to the max dose very rapidly and I did experience side effects, nothing too serious though, some tingling in my finger tips and feet & minor weight loss, he started me on 25mg, and increased my dose every 3 days by 25mg at first, then by 50mg until i reached 300mg. I feel so focused and happy and full of energy. Its done wonders for me.

Socaljaxs
11-21-15, 07:20 PM
When I was untreated for my ADHD and before my back surgery I did topamax for a little bit.. Also for migraines I get often and nerve pain.. The side effects of the 'pins and needles" would wake me up and hurt way too much, I stopped. But I know it didn't do anything for my ADHD either, and still got migraines often. Only remember pin and needles sensation and soda tasted horrible.. That is about it

maysarieltiff
08-03-16, 10:45 PM
Topamax seems to help with my migraines. That is about it though. Honestly, I think it makes my brain sluggish.